Utah, 2013

Drought in Utah, May 1 to 31, 2013

May 1 to 31, 2013 · NWS GJT · 7 events in 7 counties and zones

There were some small changes in drought conditions in May, though most areas remained unchanged. A regular series of passing storms kept some precipitation falling across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

There were some small changes in drought conditions in May, though most areas remained unchanged. A regular series of passing storms kept some precipitation falling across the region. By the end of the month the Uinta Basin had rainfall totals over a third of an inch above normal. The far southeast portion of the state was not as lucky where drought conditions worsened slightly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 8:09 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 30, 8:09 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 PM MDT TUE APR 30 2013

UPDATED FIRE WEATHER AND AVIATION SECTIONS

.UPDATE...
ISSUED AT 813 PM MDT TUE APR 30 2013

HAVE MADE SOME ADJUSTMENTS TO THE POP FIELDS THROUGH TONIGHT AS
SHOWERS CONTINUE TO EXPAND IN COVERAGE ALONG AND NORTH OF THE
COLDER FRONTAL BOUNDARY THAT REMAINS STALLED ALONG THE HIGHER
TERRAIN NORTH OF INTERSTATE 70. REPORTS OF RAIN IN STEAMBOAT AND
HAYDEN WITH SNOW FALLING ABOVE 8000 FEET IN THE PARK AND GORE
RANGES. SATELLITE IMAGERY ALSO SHOWING COOLING CLOUD TOPS
THROUGHOUT THIS CORRIDOR AND RADAR ECHOES HAVE SHOWN SOME
INTENSIFICATION OVER THE PAST HOUR OR SO. THIS COLDER POCKET WILL
BE SLIDING SOUTH OVER THE NEXT FEW HOURS AND EXPECT A LINE OF
SHOWERS TO ACCOMPANY IT AS IT MOVES THROUGH. SO HAVE ALSO BOOSTED
POPS ACROSS OUR CENTRAL ZONES THROUGH 6 AM WEDNESDAY MORNING.

UPDATE ISSUED AT 734 PM MDT TUE APR 30 2013

STRONG SOUTHWEST WINDS HAVE DIMINISHED ACROSS MUCH OF THE FORECAST
AREA EARLY THIS EVENING AS GRADIENTS HAVE SLACKENED A BIT. HAVE
WENT AHEAD AND DROPPED THE WIND ADVISORY EARLY...ALTHOUGH GUSTS
BETWEEN 30 AND 40 MPH REMAIN POSSIBLE. RED FLAG CONDITIONS STILL
BEING MET AT SEVERAL LOWER VALLEY SITES IN WEST CENTRAL AND
SOUTHWEST COLORADO...SO WILL KEEP THOSE RUNNING UNTIL 9 PM MDT.
FINALLY...SNOW HAS ALREADY STARTED FALLING ACROSS THE PARK AND
GORE RANGES NEAR STEAMBOAT SPRINGS...WITH REPORTS OF HEAVY SNOW AT
MOUNT WERNER AND WEB CAMS NOW SHOWING THE TOP OF THE MOUNTAIN
SHROUDED IN LOW CLOUDS. WINTER HIGHLIGHTS APPEAR TO BE ON TRACK
AND NO ADJUSTMENTS THERE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 PM MDT TUE APR 30 2013

THIS AFTERNOON...CLOUD COVER HAS LIMITED AFTERNOON TEMPERATURES
AND THEREFORE THE STRONGEST WIND GUSTS. THE VALLEY WIND ADVISORY
CRITERIA OF G45MPH IS STRUGGLING TO BE MET...BUT WITH SOME
INCREASED SUNSHINE AND HEATING THIS LATE AFTERNOON THESE
HIGHLIGHTS WILL CONTINUE.

TONIGHT...THE STRONGEST COLD ADVECTION IS PROGGED THROUGH THE
EVENING AND OVERNIGHT. SNOW LEVELS ABOVE 10KFT WILL DROP QUICKLY
THIS EVENING. IN THE RIGHT ENTRANCE QUADRANT OF THE WEAKENING
EJECTING JET...A DEFORMATION AXIS SETS UP OVER NW CO STRETCHED
FROM THE ELKHEADS SW TO THE ROAN PLATEAU. THIS SINKS TO SOUTH OF
THE I-70 CORRIDOR BY 12Z. THIS WILL LIKELY BE THE FOCUS FOR
SNOWFALL TONIGHT WITH 1-4 INCHES EXPECTED OVER THE CO NORTHERN
MTNS. THE SOUTH AND WEST PORTIONS OF THE FORECAST AREA WILL GET
LESS FORCING AND LITTLE MOISTURE.

WEDNESDAY...COLD ADVECTIVE NORTH FLOW CONTINUES WITH MARGINAL
MOISTURE OVER THE MTNS OF NW CO. SNOWFALL MAY SEE A DOWNTURN IN
THE MORNING BUT OROGRAPHICALLY FAVORED NW FLOW AND CONVECTION WILL
PRODUCE SOME ACCUMULATIONS. ANOTHER 1-3 INCHES IN THE NORTHERN
MTNS WILL YIELD STORM TOTAL AMOUNTS OF 2-6 INCHES. WITH LATE
SEASON CRITERIA IN PLACE NOW...HAVE ISSUED A LOW-END WINTER
WEATHER ADVISORY FOR TRAVEL OVER VAIL AND RABBIT EARS PASSES.

WEDNESDAY NIGHT...TROUGH PASSAGE IN THE EARLY EVENING WITH THE
POTENTIAL VORTICITY CENTER GRAZING THE NORTH. 700MB WINDS QUICKLY
TURN TO SE ENDING THE NORTHERN MTN SNOWFALL. ISSUED A FREEZE WATCH
FROM MIDNIGHT TO 9AM THURSDAY FOR THE GRAND AND GUNNISON/UNCOMPAHGRE
VALLEYS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 337 PM MDT TUE APR 30 2013

HIGHLY AMPLIFIED PATTERN WILL BE SETTING UP ACROSS THE CENTRAL
PORTION OF THE COUNTRY ON THURSDAY WITH THE SOUTHERN PORTION OF THE
TROF FORMING A LOW IN THE VICINITY OF THE MID MISSOURI VALLEY TO THE
RED RIVER VALLEY...DEPENDING ON WHAT THE MODEL OF THE DAY IS. THIS
LOW WILL LINGER OVER THE CENTRAL STATES AND WILL NOT HAVE AN IMPACT
ON OUR SENSIBLE WEATHER BUT WILL FORCE THE UPSTREAM ENERGY DROPPING
OUT OF THE HIGHER LATITUDES OF WESTERN CANADA TO CARVE OUT A
RETROGRADING TROF OVER THE GREAT BASIN AND WEST COAST FROM LATE
FRIDAY INTO THE WEEKEND. CONDITIONS WILL BE DRY BEHIND THIS SYSTEM
INTO FRIDAY WITH A WARMING TREND ON TAP...THOUGH LOWS GENERALLY
REMAINING NEAR OR BELOW NORMAL THROUGH FRIDAY UNDER MAINLY CLEAR
SKIES.

AS THE WESTERN TROF DROPS INTO THE NORTHERN GREAT BASIN ON SATURDAY
IT WILL BE BRINGING A LIMITED MOISTURE SOURCE WITH IT. ANY SHOWER
ACTIVITY AT THIS TIME LOOKS TO BE ANCHORED TO THE TERRAIN AND SHOULD
MAINLY BE ISOLATED TO WIDELY SCATTERED WITH LIGHT PRECIPITATION
AMOUNTS...WITH SNOW LEVELS LOOKING TO BE AOA 9500 FEET ATTM. THE
LATE WEEKEND TO EARLY WEEK PERIOD WILL KEEP PRECIPITATION ON THE LOW
SIDE AS WE WILL BE TRAPPED BETWEEN ON LOW OVER THE MS VALLEY AND
ANOTHER DEVELOPING LOW OFF THE CENTRAL CALIFORNIA COAST. THE WESTERN
LOW WILL BE MAINLY CUT OFF FROM THE FLOW AND ANY TIMING OF IT
EJECTING IS LOW CONFIDENCE WITH SLOW PROBABLY BETTER. THE SOUTHERLY
FLOW AROUND THIS LOW HOWEVER WILL BE PICKING UP SOME MOISTURE AND
DIRECTING IT TOWARD THE 4 CORNERS THROUGH MUCH OF NEXT WEEK.
UNSETTLED WEATHER LOOKS TO CONTINUE THROUGH THIS TIME WITH
TEMPERATURES HOVERING AROUND NORMAL AND AFTERNOON SHOWERS BECOMING
MORE COMMON THROUGH THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 902 PM MDT TUE APR 30 2013

A STRONG COLD FRONT DROPPING SOUTH ACROSS EASTERN UTAH AND WESTERN
COLORADO WILL BRING AREAS OF RAIN AND SNOW OVERNIGHT AND THROUGH
THE DAY ON WEDNESDAY. EXPECT REDUCED CEILINGS AND VISIBILITIES
NEAR THE SHOWERS...ESPECIALLY ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS IN WESTERN COLORADO...WHERE MOUNTAINS TOPS WILL BE
FREQUENTLY OBSCURED. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE...WHICH WILL ENHANCE THE SHOWERS AND PRODUCE GUSTY
OUTFLOW WINDS. MOST TERMINAL SITES ARE EXPECTED TO REMAIN IN VFR
CONDITIONS...WITH THE EXCEPTION BEING KASE AND KEGE WHERE A PERIOD
OF IFR TO MVFR CONDITIONS CAN BE EXPECTED BETWEEN 06Z AND 18Z.
GUSTY WEST TO NORTHWEST WINDS WILL ALSO PERSIST THROUGH THE
WEDNESDAY AFTERNOON...ESPECIALLY OVER THE HIGHER MOUNTAINS. CONDITIONS
IMPROVE BY 00Z THURSDAY WITH SHOWERS ENDING AND WINDS DIMINISHING.

&&

.FIRE WEATHER...
ISSUED AT 904 PM MDT TUE APR 30 2013

HUMIDITY VALUES CONTINUE TO CLIMB ACROSS WEST CENTRAL AND
SOUTHWEST COLORADO THIS EVENING AS WINDS DROP BELOW RED FLAG
THRESHOLDS. AS A RESULT...HAVE ALLOWED THE RED FLAG WARNING TO
EXPIRE FOR ALL ZONES.

ANOTHER ROUND OF RED FLAG CONDITIONS CAN BE EXPECTED ACROSS ZONE
207 WEDNESDAY AFTERNOON AS VERY DRY CONDITIONS REMAIN IN PLACE.
GUSTY WEST TO NORTHWEST WINDS WILL PERSIST IN THE WAKE OF AN
EXITING COLD FRONT. SO EVEN WITH THE COOLER
TEMPERATURES...HUMIDITY VALUES WILL ONCE AGAIN DROP BELOW 15
PERCENT AND WINDS WILL REMAIN GUSTY. AS A RESULT...WILL MAINTAIN
THE RED FLAG WARNING FOR THIS AREA WEDNESDAY AFTERNOON AND EARLY
EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     MORNING FOR COZ006-011.

     RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR COZ207.

     WINTER WEATHER ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR COZ004-010-
     013.

UT...NONE.

&&

UPDATE...JDC
SHORT TERM...JOE
LONG TERM...15
AVIATION...JDC
FIRE WEATHER...JDC
Hazardous weather outlook, Apr 30, 4:38 AM MST, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 AM MDT TUE APR 30 2013

COZ001>014-017>023-UTZ022>025-027>029-011145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
538 AM MDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
PRECIPITATION WITH SOME ISOLATED THUNDERSTORMS POSSIBLE. GUSTY
WINDS ARE ALSO EXPECTED AHEAD OF THE FRONT WITH WIND ADVISORIES
ISSUED FOR MANY AREAS WITH GUSTS OF 45 MPH EXPECTED. THESE
WINDS...ALONG WITH LOW HUMIDITIES...HAVE ALSO CREATED CRITICAL
FIRE CONDITIONS CAUSING SEVERAL RED FLAG WARNINGS TO BE ISSUED
FOR MUCH OF COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR SIGNIFICANT WEATHER LOOKS TO BE THE WEEKEND
AS ANOTHER DISTURBANCE LOOKS TO BRING WIDESPREAD PRECIPITATION TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 30, 6:38 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
738 PM MDT TUE APR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST MOUNT ABRAMS            37.96N 107.65W
04/30/2013  M62 MPH          OURAY              CO   MESONET

&&

EVENT NUMBER GJT1301099

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Moderate drought conditions remained unchanged across the eastern Uinta Mountains through May.

Drought, Eastern Uinta Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The month began with severe drought conditions throughout the zone. However, by the end of the month there was improvement in the western portion of the area to moderate drought conditions.

Drought, Tavaputs Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged throughout the month of May.

Drought, Grand Flat and Arches

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged throughout the month of May.

Drought, La Sal & Abajo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the southeast Utah mountains through May.

Drought, Southeast Utah

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Mostly moderate drought conditions prevailed across the zone in early May. Those conditions deteriorated by the end of the month to the severe drought category as precipitation remained below normal for the month in this portion of the Four Corners area.

Drought, Canyonlands / Natural Bridges

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Moderate to severe drought conditions existed at the beginning of the month. By the end of the month, the entire area was in the severe drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456472, 456476, 456480, 456482, 456484, 456485, 459064.